Management of levofloxacin induced anaphylaxis and acute delirium in a palliative care setting

Arunangshu Ghoshal, Anuja Damani, Naveen Salins, Jayita Deodhar, Mary Ann Muckaden

Research output: Contribution to journalArticlepeer-review

4 Citations (Scopus)

Abstract

Levofloxacin is a commonly prescribed antibiotic for managing chest and urinary tract infections in a palliative care setting. Incidence of Levofloxacin-associated anaphylaxis is rare and delirium secondary to Levofloxacin is a seldom occurrence with only few published case reports. It is an extremely rare occurrence to see this phenomenon in combination. Early identification and prompt intervention reduces both mortality and morbidity. A 17-year-old male with synovial sarcoma of right thigh with chest wall and lung metastasis and with no prior psychiatric morbidity presented to palliative medicine outpatient department with community-acquired pneumonia. He was initiated on intravenous (IV) Ceftriaxone and IV Levofloxacin. Post IV Levofloxacin patient developed anaphylaxis and acute delirium necessitating IV Hydrocortisone, IV Chlorpheneramine, Oxygen and IV Haloperidol. Early detection and prompt intervention helped in complete recovery. Patient was discharged to hospice for respite after 2 days of hospitalization and then discharged home. Acute palliative care approach facilitated management of two life-threatening medical complications in a palliative care setting improving both quality and length of life.

Original languageEnglish
Pages (from-to)76-78
Number of pages3
JournalIndian Journal of Palliative Care
Volume21
Issue number1
DOIs
Publication statusPublished - 01-01-2015

All Science Journal Classification (ASJC) codes

  • Health Policy
  • Public Health, Environmental and Occupational Health

Fingerprint Dive into the research topics of 'Management of levofloxacin induced anaphylaxis and acute delirium in a palliative care setting'. Together they form a unique fingerprint.

Cite this